Expiratory vocalizations at the end of life

  1. 0
    I work in an inpatient hospice facility. I had been caring for a younger pt with ovarian cancer for about 2 weeks. She was on a PCA pump with morphine 2mg/hr with the occasional 1mg bolus per shift. Her pain was well controlled and the last few days her PRN ativan was used a time or two each day for restlessness. She was 49 and walking and talking a week ago.

    Her final few days she declined quickly, waking only to stimulation but remained comfortable. The final approx 12 hours she began a constant rhythmic expiratory moan. I hesitate to call it a moan because of the consistent rhythm. It was a constant pattern of vocalization. It did not change with positioning and she was unresponsive. Temp increased upwards of 104 ax. I will spare you the progression of orders and additional meds used to manage her condition.

    My question is. what is that vocalization? I never felt it was pain, although I treated it like pain because frankly I would rather err on the side of kindness. Maybe it simply was... however it seemed so "reflexive" rather than reactive.

    The patients family was distressed of course and were supportive of all we did to make her comfortable. I told them I pretty much what I just told you. I did not think she was in pain but we would proceed as though she were...etc. I just wish I had had a better answer for them and myself.

    I will talk with the doc when I see him, but he was not there to actually hear, so I was the ears. I thought some of you might have an explanation.

    If she were on higher doses of morphine I would have expected to see twitching or tremors that accompany the accumulation of metabolites. That is the only other situation in which I have seen/heard this rhythmic vocalization. Of course maybe that would have been next, but considering the dose...?
  2. 3,570 Visits
    Find Similar Topics
  3. 9 Comments so far...

  4. 3
    i've seen this a couple of times, with the dr calling it "contingent vocalization"...which applies to those in a minimally conscious state.
    it is clearly a neuro deficit, presumably r/t brain function shutting down.
    i've aggressively given ativan/anxiolytic, to relax the irritable neuro status.
    one pt stopped the vocalizing, the other decreased the frequency.
    both died peacefully.

    leslie
    blueheaven, tnmarie, and tewdles like this.
  5. 1
    In similar cases we also seek to resolve the vocalization especially if it is disturbing to the family or may be associated with some type of discomfort. I also see this more often in younger patients...although that is a purely anecdotal comment.
    tnmarie likes this.
  6. 0
    I also agree with the previous 2 posters. You did the right thing in treating her as if she were in pain. It was just as important to keep the family calm as it was the patient.
  7. 0
    I too have encountered this vocalization a few times; in one case it was more an expiratory "hummmmmm"; with enough pain meds on board and no signs of pain at rest as well as with care and talking with the family to put them at ease, we just let it continue; at times it reminded me of how different women go through labor though, they hum with contractions and will tell you they feel better that way (not so much because of pain, but to deal with the situation) But what do i know, those are merele observations;
  8. 0
    We used to laugh in L & D that the noises of labor might sound similar to the noises of sex...

    Perhaps some of the nurses were personalizing too much?
  9. 0
    Thanks everyone for your input. Sometimes it is so difficult not to take it all home with me (in my head) and turn it over again and again. The experience of other nurses really helps. I especially enjoyed the comparison to labor and the progression to sex however I think I will keep this to myself when I next encounter the problem
  10. 1
    This is the way I explain it to my pt's. as long as it is rhythmic each time they breath out, it is usually not pain. I usually tell them it is coming from the throat constricting, and usually with some ativan, it may decrease, but it is normal and nothing to be alarmed about. It alway helps if you mention everything that could happen before it does, it takes the panic out and instead of them going "oh no, what is that"? it is, "oh, that is what she was talking about" it is scary enough for the families going through this, but they need to know what to expect. Always try to keep them ahead of what is going to happen next. Most of the time when I do the pronouncment, they tell me it happened just like I said it would and they are comforted.

    I even demonstrate the breathing they may see or hear and although it is different, it is normal for them. The secretions is what is the most distressing for most of the families, but if it is explained what it is and how it will sound, they deal with it better. It's all about education.

    Of course there have been times the pt has done something that is totally out of the norm and even distressing for me, but on the outside, I stay calm, explain it is normal, even when the inside of me is saying, holy crap, this is not normal. lol ie. a lung cancer pt copious secretions, nothing seemed to help, in taking his last breath, he sat straight up and brown/black stuff came shooting out of his mouth all over the place. I just calmly asked for some towels, reassured this was normal, and cleaned him up, but inside I was a little freaked out. In 10 years in Hospice, I havent seen it like that again. I have had secretions come out, but not like it did that night.
    rngolfer53 likes this.
  11. 0
    It was explained to me once that that noise is the air passing over the vocal cords. I treat it as pain if it upsets the family- but apparently it is isn't.

    Sent from my iPhone using allnurses.com
  12. 0
    Have run across this a few times. If, after my assessment, it does not seem like pain, I explain to the family why I think that: face is relaxed, body language not restless or tense, etc.

    If the family or I are at all in doubt, I'll suggest giving a prn dose of pain meds at a level that's been effective. If there is no change in the vocalizations, then there's a pretty good chance it's not pain.

    I haven't had much luck with lorazepam in these situations, but my experience is a pretty small sample size.


Top